Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 52, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 13, 2017, 3:57 AM MST for Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2017, 3:57 AM MST (10:57 UTC)
- Expired
- Aug 13, 2017, 7:00 AM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 45 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 11.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 959 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2166 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
614 WGUS55 KPSR 131057 FFWPSR AZC021-131400- /O.NEW.KPSR.FF.W.0052.170813T1057Z-170813T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 357 AM MST SUN AUG 13 2017 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Pinal County in southeastern Arizona... * Until 700 AM MST * At 355 AM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one and one half inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Casa Grande, Maricopa, Stanfield and Ak-Chin Village. Additional rainfall amounts of up to one inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3287 11179 3287 11213 3307 11213 3307 11179 $$ CK
2 follow-up statements
531 WGUS75 KPSR 131310 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 610 AM MST SUN AUG 13 2017 AZC021-131400- /O.CON.KPSR.FF.W.0052.000000T0000Z-170813T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pinal AZ- 610 AM MST SUN AUG 13 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 AM MST FOR PINAL COUNTY... At 607 AM MST, Doppler radar indicated that thunderstorms producing heavy rain had diminished significantly across the warned area. Rainfall amounts over the past hour were mostly below 0.2 inches based on radar estimates. Based on past rain totals, and a continuing chance that new storms could move into the area, the Flash Flood warning will be allowed to continue. Some locations that will experience flooding include... Casa Grande, Maricopa, Stanfield and Ak-Chin Village. Additional rainfall amounts of less than 0.25 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3287 11179 3287 11213 3307 11213 3307 11179 $$ CB
556 WGUS75 KPSR 131354 RRB FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 654 AM MST SUN AUG 13 2017 AZC021-131404- /O.EXP.KPSR.FF.W.0052.000000T0000Z-170813T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pinal AZ- 654 AM MST SUN AUG 13 2017 ...THE FLASH FLOOD WARNING FOR PINAL COUNTY WILL EXPIRE AT 700 AM MST... The heavy rain has ended. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3287 11179 3287 11213 3307 11213 3307 11179 $$ CK
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 3:15 AM MST, 42 minutes earlier.
Area forecast discussion, Aug 13, 3:15 AM MST, 42 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 315 AM MST Sun Aug 13 2017 .SYNOPSIS... Sufficient moisture remains in place this weekend supporting at least a few showers and thunderstorms across central and eastern Arizona. On Monday, a drying trend will end storm chances across the lower elevations with only limited chances remaining across the higher terrain. After Tuesday and through the end of the week, mostly clear skies and dry conditions will prevail with near normal temperatures. && .DISCUSSION... Well, the westerlies (which are expected to bring a substantial drying trend into the area by early this week) have thrown a curveball weather-wise with "transition-event" type weather affecting the area for much of last evening and into the early morning hours today. A disturbance embedded in the westerly flow yielded better than expected dynamics along with impressive 300mb divergence (as seen in the SPC mesoanalysis graphics) and produced a large MCS across south central Arizona. Widespread showers and thunderstorms have raked the central deserts since late yesterday evening and the storms are still firing at 3 am. We have issued numerous flood advisories and flash flood warnings, many of which remain in effect. Weather has simply been too active to devote much time to the upcoming forecast, so much of it remains the same as the previous package. Trends look unchanged, with few if any storms expected in the area by Tuesday afternoon. With moisture still in place across south central AZ today, despite the increasing westerly flow there remains a decent chance for storms today into tonight and we raised our POPs accordingly. Temps today will stay a few degrees below seasonal normals over the central deserts due to the clouds and showers and the effect of this morning rains over the deserts. Tuesday through Friday look be exceptionally dry for August with surface dewpoints falling into the 40s and PWATS in a 0.25-0.75 inch range. Even though we dry out, temperatures will be hindered by unusually low heights and thicknesses aloft. In fact, H5 heights only in a 584-588dm range will be common much of the week (typical for late September, not mid August). Thus, high temperatures near seasonal normals (or even a few degrees below) seem very likely with overnight lows locally dipping to a few degrees below normal due to the drier airmass and efficient nocturnal cooling. Some moisture may start to seep back into southern Arizona as early as Friday, but more likely by Saturday as the flow begins to shift more out of the south to southeast. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Outflows from thunderstorms that have developed over the higher terrain to the north are now moving into the greater Phoenix area at the present time. Gusty northerly winds in the 15-25 mph range can be expected over the next couple of hours before becoming easterly at/just after midnight. Thunderstorms developing over the west valley at this time could also affect the terminals between now and midnight, thus will be including VCTS in the terminals during this period as well. Lesser chances for SHRA/TS after midnight as well, but confidence is still too low at this point to include anything more than VCSH at this time. Sct-Bkn mid/high cloud decks likely to persist into Sunday morning before some clearing in the afternoon. At this point, shower/TS chances look to be substantially less for Sunday afternoon/evening. Southeast California/Southwest Arizona including KIPL and KBLH: No Little aviation concerns over the next 24 hours as winds remain southerly at KBLH and from the southeast at KIPL. Showers and storms should stay well to the east of the terminals. Aviation discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: Unusually dry air will settle over the districts during this time frame with almost no chance of showers or thunderstorms through the week. Unlike most mid-monsoon breaks, temperatures will stay near the seasonal average. With the introduction of drier air, minimum afternoon humidity levels will fall back to a 10-20% range though overnight recovery will remain fair to good. Upslope afternoon wind gusts will be stronger than typical monsoon season levels Tuesday and Wednesday with the passage of a early fall-like weather disturbance through northern Arizona. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook, Twitter, and at weather.gov/phoenix DISCUSSION...CB/MO/Kuhlman AVIATION...Percha FIRE WEATHER...MO
In the hours before
Local storm report, Aug 12, 11:50 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1150 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM FLASH FLOOD 2 N GOODYEAR 33.46N 112.41W
08/12/2017 MARICOPA AZ PUBLIC
SOME ROADS IMPASSABLE DUE TO FLOODING NEAR
SARIVAL & MCDOWELL. - CORRECTION ISSUED FOR
EVENT TYPE.
&&
MPLocal storm report, Aug 12, 11:52 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1152 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM FLASH FLOOD 2 NNW GOODYEAR 33.47N 112.42W
08/12/2017 MARICOPA AZ PUBLIC
8-10 INCHES OF WATER IN THE ROADWAY. NEAR W
ALMERIA RD AND N 160TH AVE. CORRECTION
ISSUED FOR EVENT TYPE.
&&
MPLocal storm report, Aug 12, 11:53 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
1153 PM MST SAT AUG 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM FLASH FLOOD 3 NNW GOODYEAR 33.48N 112.42W
08/12/2017 MARICOPA AZ LAW ENFORCEMENT
ADOT REPORTS L-303 SB EXIT AT THOMAS WAS
FLOODED. CORRECTION ISSUED FOR EVENT TYPE.
&&
MPLocal storm report, Aug 13, 1:54 AM MST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
154 AM MST SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0111 AM FLASH FLOOD 3 SSW GUADALUPE 33.32N 111.97W
08/13/2017 MARICOPA AZ LAW ENFORCEMENT
WATER RESCUE NEAR I-10 AND RAY RD.
&&
CKLocal storm report, Aug 13, 2:46 AM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
246 AM MST SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 AM FLASH FLOOD 2 ENE TOLLESON 33.46N 112.22W
08/13/2017 MARICOPA AZ LAW ENFORCEMENT
WATER RESCUE AT I-10 AND N 75TH AVE.
&&
CKLocal storm report, Aug 13, 3:23 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
323 AM MST SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM FLASH FLOOD 1 SW GLENDALE 33.52N 112.20W
08/13/2017 MARICOPA AZ LAW ENFORCEMENT
WATER RESCUE NEAR N 67TH AVE AND W BETHANY
HOME RD.
&&
CKThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:05 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 12, 7:37 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 12, 7:50 PM MST | Special Weather Statement | PSR | Maricopa | 55 min |
| Aug 12, 8:56 PM MST | Special Weather Statement | PSR | 64 min | |
| Aug 12, 9:10 PM MST | Special Weather Statement | PSR | Maricopa | 65 min |
| Aug 12, 9:27 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 12, 9:55 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 50 min |
| Aug 12, 10:01 PM MST | Special Weather Statement | PSR | 59 min | |
| Aug 12, 10:12 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 12, 10:20 PM MST | Special Weather Statement | PSR | 55 min | |
| Aug 12, 10:26 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 49 min |
| Aug 12, 10:38 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 12, 10:45 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 12, 10:54 PM MST | Special Weather Statement | PSR | Pinal | 66 min |
| Aug 12, 10:59 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 12, 11:29 PM MST | Areal Flood Advisory | PSR | Pinal | 5 hr |
| Aug 12, 11:34 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 12, 11:45 PM MST | Flash Flood Warning | PSR | Pinal | 5 hr |
| Aug 13, 12:03 AM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 13, 1:32 AM MST | Areal Flood Advisory | PSR | Maricopa | 118 min |
| Aug 13, 1:59 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 2:29 AM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 13, 2:51 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 13, 3:13 AM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Aug 13, 4:34 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 13, 5:41 AM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 13, 6:44 AM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.